Alert archive / South Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 24, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 20, 1998, 2:09 AM EDT for Horry County, South Carolina. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 1998, 2:09 AM EDT (06:09 UTC)
- Expired
- Aug 20, 1998, 4:00 AM EDT
- In force
- 111 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 200610 FFWILM SCC051-200800- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 209 AM EDT THU AUG 20 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... SOUTHERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 400 AM EDT * AT 205 AM EDT PERSISENT THUNDERSTORMS WITH TORRENTIAL RAINS WERE AFFECTING EXTREME SOUTHERN HORRY COUNTY FROM SURFSIDE THROUGH GARDEN CITY. THE STORMS WILL REMAIN NEARLY STATIONARY THROUGH 4 AM... CAUSING SIGNIFICANT FLOODING PROBLEMS. DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN IN THE SURFSIDE AND GARDEN CITY AREAS SINCE 11 PM WEDNESDAY. THE STORMS HAVE REMAINED NEARLY STATIONARY AND HAVE MAINTAINED THEIR INTENSITY. THE SHERIFFS DEPARTMENT HAS REPORTED FLOODING AT GLENS BAY ROAD AND BYPASS 17 NEAR SURFSIDE... ALTANTIC AVENUE AND DOGWOOD ROAD AT GARDEN CITY AND ON SOUTH WACCAMAW WHERE SOME WATER WAS BEGINNING TO ENTER HOMES. AS THE STjORMS PERSIST EARLY THIS MORNING... ADDITIONAL FLOODING CAN BE EXPECTED. MOVE TO HIGHER GROUND IF FLOOD WATERS AFFECT YOUR AREA AND NEVER DRIVE ACROSS A FLOODED ROAD. SQI &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:00 AM EDT, 9 minutes earlier.
Area forecast discussion, Aug 20, 2:00 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 200 AM EDT THU AUG 20 1998 TDY...LUKS LIKE A WINNER. UPP TROF CURRENTLY ALNG THE CST WILL CONT TO MOV OFFSHR. IN ITS WAKE THERE IS SUBSIDENCE AND PLENTY OF DRY AIR. 00Z SNDGS UP IN VA AND O0Z U/A ANAL INDICATED TREMENDOUS AMTS OF DRY AIR IS PUSHING SWD OVR MHX CWA RITE NOW AND MUCH OF THE ATMOS TDY OVR ERN NC WILL BE QUITE DRY. WITH LO LVL N/NE TRAJS SOME PATCHY CU IS PSBL ALNG THE CST BUT INLAND AREAS WILL BE DEAD CLR AS THIS N/NE TRAJ IS QUITE DRY. ALL IN ALL IT LUKS LIKE PLENTY OF SUN AND VRY COMFORTABLE AS SFC DWPTS WILL BE FALL LIKE! TEMPS TDY LO/MID 80S MOST SPOTS WITH 80ISH OTR BNKS. TNT...AS UPP HGTS CONT TO RISE A BIT THIS WILL HOLD SFC HI INLAND. WNDS SHLD DECUPL RAPIDLY AND TEMPS WILL FALL QUICKLY. CLR/COOL SNDS GD. WOULD NOT BE SURPRISED TO SEE TEMPS FALL BLO FWC VALUES WITH 60 MANY SPOTS...EVEN SOME UPP 50S INLAND FRM CST. FRI...LUKS GRT. ATMOS REMAINS DRY AS FLAT RDG IS OVR REG. SFC HI NRBY AND MEAN RH QUITE LOW. PLENTY OF SUN. TEMPS A FEW DEG WRMR THAN TDY. CWF...TRENDS GD. WNDS WILL STILL BE A BIT FRISKY EARLY TDY...ESP S OF HAT. TREND IS FOR DMNSHNG SPDS LTR THIS AFT/EVE AND THIS SNDS GTD. NO BIG CHANGES...MAY MAKE SRN WTRS 5 FT TO START THE DAY. .MHX...NONE. GATES
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:05 AM EDT | Flash Flood Warning | ILM | Georgetown | 115 min |
Nearby
Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.